Friday, June 20, 2008

Another Try At Fix-it Friday

Okay, back again. Now I don't have time to do what I was going to, so I will save it for next week. Today instead will be a public service announcement. As you know from my whiny Thursday post, overheating and dehydration are things we worry about for our youngest. Even if you are not on the medications Little Man is on, YOU still need to be careful in the heat.

First Up, Heat Exhaustion:
Heat exhaustion is one of the heat-related syndromes, which range in severity from mild heat cramps to heat exhaustion to potentially life-threatening heatstroke.

This post will get too long if I post every word, so I will give you the links and hope you click and learn. The life you save, may be yours!
Heat Exhaustion

Next, Heatstroke is the most severe of the heat-related problems, often resulting from exercise or heavy work in hot environments combined with inadequate fluid intake. Heat Stroke

And a couple of chemical heads up, because I know some of the peeps who read my blog have some kids on the same kinds of meds as Little Man.
Lithium: (This is why we are careful about making sure Little Man has plenty of water and Gatorade in the summer) Taking this medication can make it easier for you to become dehydrated, especially if you have any vomiting or diarrhea, if you are outdoors in the sun, or if you exercise vigorously or sweat more than usual. Dehydration can increase some of the side effects of lithium.
Drink extra fluids each day to keep from getting dehydrated while you are taking lithium.
side effects to be concerned about(these can mean the Lithium level has gotten too high):
extreme thirst,
urinating more or less than usual;
weakness, fever,
feeling restless or confused,
mild tremor of the hands;
weakness, lack of coordination;
mild nausea, vomiting, loss of appetite, stomach pain or upset;
eye pain and vision problems;

And the last one we worry about. Little Man is on a benzodiazepine. This class of drugs include Xanax, Valium, Ativan, etc. We use Little Man's to help treat his seizures, but they are also used for anti anxiety, sleeping, etc. With the summer, once more dehydration can cause problems. Because "benzos" depress the central nervous system, they can cause you to not be able to breathe and depress other important body functions like blood pressure and heart rate. Here are the symptoms we would watch for with benzodiazepine toxicity:
Decreased respiratory rate
Decreased oxygen saturation level
Slurred speech
Impairment of cognition
Respiratory depression

I hope all of you are scared straight! Be careful with the heat, drink water and if you are out in the heat for hours, an electolyte replacement fluid of your choice. If you start feeling sick, please don't shrug it off, take care of yourself so we can all enjoy many summers in the future!

4 Kids Who Want To Play:

K J and the kids said...

Well that didn't take long :)

Thanks for the information. I hope I don't ever need it.

bon said...

Well, holy TAMALES!

Lots of that I knew... grew up in NM etc... but lots of that I did not know!

I DO know that these old pregnant types had better watch it too, meds or NO meds!

Holly said...

Great info! Thanks for sharing. It's basic info EVERYONE can use.

Azul said...

Yep, it's time for us to be hyper-vigilant with Chico too. Thanks for the reminder.

By the way, I've put up a Fix-It-Friday post at my blog. C'mon over for a recipe for The Best Chocolate Cake You've Ever Had!